Texas, 2023

Damaging Wind in Texas, August 21, 2023

August 21, 2023 · NWS MAF · 1 event in 1 county or zone

Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 12:43 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 12:43 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
143 PM CDT Mon Aug 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 139 PM CDT Mon Aug 21 2023

This is the last very hot afternoon for the next couple of days,
ahead of the approaching Potential Tropical Cyclone Nine currently
in the Central Gulf of Mexico. Temperatures this afternoon are
expected to reach the middle 90s to low 100s across much of the
region. A weak leading disturbance and the continued easterly
influx of mid-level moisture is expected to result in widely
scattered showers and thunderstorms this afternoon and evening.
Any precipitation is going to be fairly localized and overall
amounts very low. Everyone drys out for the most part overnight
with mild temperatures.

The remnants of the Potential Tropical Cyclone Nine begin to enter
our region by Tuesday afternoon and rainfall chances increase
across the entire region in response. The best chance of rainfall
will largely be confined to areas south of I-10 and especially
areas along and south of US Highway 90. Temperatures Tuesday
afternoon are going to be cooler under abundant cloud cover. Most
locations can expect to see temperatures in the upper 80s to the
middle 90s. Rain chances continue to ramp up overnight but any
widespread precipitation continues to be largely confined to areas
south of I- 10. Isolated and scattered precipitation may squeak
into the Permian Basin and southeast New Mexico as well but
overall chances are much lower compared to areas further south.
Localized flooding could develop across portions of the complex
terrain in the Big Bend and around the Davis Mountains where the
heaviest rain develops.

Overall, this system is shaping up to be a story of the have and
have nots when it comes to receiving rainfall.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 139 PM CDT Mon Aug 21 2023

Wednesday, the remnants of what is now Potential Tropical Cyclone
Nine will be translating west-northwestward across Chihuahua MX,
just south of the Rio Grande. Continued easterly to southeasterly
upslope surface flow associated with this system as well as
anomalously high precipitable water values (around 1.50" to 1.75"
from the Pecos Valley south to the border) will lend to a
continued threat for locally heavy rainfall and associated
flooding and flash flooding concerns. Storm total QPF through
Wednesday night, which encompasses the event, has ticked up
slightly in accordance with the increase in possible precipitable
water values and the potential for orographic influences along
with warm rain processes that would lead to higher rainfall
amounts. While total QPF around an inch of more is forecast from
the Davis Mountains south to the Rio Grande, overall, this may be
a bit overdone, though locally higher amounts will certainly be
possible where cell training occurs. Thus, the potential for flash
flooding, particularly over the complex terrain of the Big Bend,
will continue to be closely monitored over the coming days. The
best rain chances with this system, based on its trajectory,
remain along and west of the Pecos River, with a fairly tight
gradient with northward/northeastward extent, with portions of the
Permian Basin likely to miss out entirely. Precipitation will
gradually come to an end from east to west Wednesday night as the
wave continues to move away from the region, with lingering
showers possible over the Guadalupe Mountains into early Thursday
morning. Temperatures Wednesday, as to be expected with cloud
cover and expected precipitation, will be cooler with highs in the
80s west of the Pecos, and 90s to the east.

Thursday onward, the forecast is much drier, with only
intermittent afternoon storm chances over the Davis Mountains
and surrounding areas, at best. Temperatures will also begin to
rebound as thicknesses increase in response to the southwesterly
retrograde of the ridge that is currently anchored over the Lower
Missouri and Middle Mississippi Valleys. Over the weekend, the
ridge will continue translating westward toward the Four Corners
Region, with temperatures locally expected to climb into the
middle 90s and lower 100s once again. Fortunately, for now, it
looks like locations will remain below Heat Advisory criteria,
which will be a welcome change after the past few months.

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Mon Aug 21 2023

VFR conditions are expected to remain prevailing through the TAF
period. Gusty easterly winds develop this afternoon across all TAF
sites before weakening after sunset. Widely scattered showers and
thunderstorms will be possible across much of the region but
confidence in timing and location is too low for inclusion in the
TAF forecast. The exception to this is near FST, where terrain
driven thunderstorms appear likely within the next few hours and
have included VCTS as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  98  72  97 /  20  20  20  10
Carlsbad                 71  96  71  89 /  40  40  50  60
Dryden                   76  92  71  90 /  20  60  80  70
Fort Stockton            72  92  69  90 /  20  50  60  60
Guadalupe Pass           70  87  66  80 /  40  40  60  70
Hobbs                    71  94  69  91 /  20  30  40  30
Marfa                    63  85  63  81 /  20  70  80  80
Midland Intl Airport     76  95  72  94 /  10  30  40  30
Odessa                   77  96  73  94 /  10  30  40  30
Wink                     75  97  73  94 /  20  40  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....84
AVIATION...91
Hazardous weather outlook, Aug 21, 12:52 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
152 PM CDT Mon Aug 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
152 PM CDT Mon Aug 21 2023 /1252 PM MDT Mon Aug 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rain and flash flooding are possible Tuesday night
through Wednesday along and south of I-10, particularly across the
complex terrain of the Davis Mountains and Big Bend Area down to the
Rio Grande.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 21, 3:52 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Mon Aug 21 2023

TXZ067-075-274-277-278-212230-
Pecos TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
452 PM CDT Mon Aug 21 2023

...STRONG THUNDERSTORMS WILL IMPACT PECOS...NORTHERN BREWSTER...
SOUTHEASTERN REEVES...EAST CENTRAL JEFF DAVIS...WEST CENTRAL WARD AND
SOUTHEASTERN CRANE COUNTIES THROUGH 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Fort Stockton, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Fort Stockton, Balmorhea, Balmorhea Lake, Saragosa, Balmorhea
State Park, Fort Stockton-Pecos County Airport, Toyah Lake, Coyanosa,
Star Mountain, Pecos Municipal Airport, Girvin, Verhalen, B F
Goodrich Testing Track, Toyahvale, Sierra Madera, Firestone Test
Track, and Imperial Reservoir.

This includes the following highways...
 Interstate 10 between mile markers 202 and 294.
 Interstate 20 between mile markers 29 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 10363 3111 10241 3109 10240 3109 10237
      3107 10233 3103 10229 3104 10225 3103 10222
      3044 10261 3065 10398
TIME...MOT...LOC 2152Z 113DEG 17KT 3093 10291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

29

The radar

The Midland/Odessa radar (KMAF), 113 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 21, 4:31 PM CST to 4:36 PM CST
Where
Pecos County, 2 mi N of Coyanosa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.199, -103.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117055.